Thunderstorm Wind, Fall River
- When
- July 7, 9:30 PM MST
- Where
- Fall River County, 11.61 mi E of Oelrichs
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.190, -103.000
A thunderstorm briefly became severe and produced a wind gust near 60 mph east of Oelrichs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced a wind gust near 60 mph east of Oelrichs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 4:19 PM MST, 5 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Wed Jul 7 2021
.DISCUSSION...(This Evening Through Wednesday)
Issued at 221 PM MDT Wed Jul 7 2021
Latest analysis shows an upper ridge to the west of the forecast
area. At the surface, southeasterly winds continue, with
dewpoints on the western SD plains around 60F and generally
ranging from 40-50F over northeastern WY. MLCAPE has risen to
500-1500J/KG with the highest amounts along the convergence zone
over the Black Hills. Due to the enhanced shear, isolated
supercells are possible over the Black Hills during the rest of
the afternoon with large hail and damaging winds possible.
Convection is expected to increase in coverage and intensity over
the rest of the area from west to east this evening as an upper
wave crosses the area.
On Thursday, the upper ridge will be located over the forecast
area, bringing warmer than average temperatures and large scale
subsidence resulting in strong MLCIN to the area. 1-2KJ/kg MLCAPE
and 30-40kt 0-6km bulk shear would support isolated severe storms
Thursday from late aftn into the evening as shortwave approaches.
Isolated storms are possible over the Black Hills, with the
better chances over northwestern SD.
On Friday and Saturday, an upper trough will cross the northern
plains with cyclonic flow aloft bringing good chances for TSRA
and beneficial rains as indicated by PWATs around 150% of normal.
The better chances for severe storms will be over south central
SD where the CAPE and shear will be greatest.
For Sunday through early next week, an upper ridge will build over
the region keeping precipitation chances low.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 515 PM MDT Wed Jul 7 2021
Showers and thunderstorms currently moving into northeastern WY
will spread into western SD tonight. Mainly VFR conditions are
expected area-wide through the forecast period; however,
transient MVFR/IFR conditions will be possible in any heavier
showers/storms. Additionally, a couple models are showing some
MVFR ceilings developing northeast of the Black Hills early
Thursday morning.
&&
.FIRE WEATHER...
Issued at 221 PM MDT Wed Jul 7 2021
A Fire Weather Watch has been issued for southern Campbell and
Weston counties in northeastern Wyoming for Thursday. In those
areas the relative humidity is expected to fall to around 15
percent on Thursday afternoon and the winds will increase, with
gusts of 25 to 30 mph possible.
While isolated to scattered thunderstorms are possible over parts
of the area tonight and on Thursday. The best chances for
precipitation will be from Friday through Friday night.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Thursday morning through Thursday
evening for WYZ315-317.
&&
DISCUSSION...10
AVIATION...Pojorlie
FIRE WEATHER...10Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Wed Jul 7 2021 SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-081300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to severe with hail and strong wind gusts the main threats. There is also a chance for additional thunderstorms to move across northwest South Dakota late tonight. A strong storm or two is possible. The grassland fire danger index will be in the high category across portions of northwest into the west central South Dakota plains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A series of disturbances and a passing cold front late week will bring occasional chances for showers and thunderstorms. The best and most widespread chances are expected to be Friday afternoon into Saturday morning. Isolated strong to severe storms look to be a possibility from Thursday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-042>044-046-047-049-081300- Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 530 AM MDT Wed Jul 7 2021 /630 AM CDT Wed Jul 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms across portions of the area late tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A series of disturbances and a passing cold front late week will bring occasional chances for showers and thunderstorms. The best and most widespread chances are expected to be Friday afternoon into Saturday morning. Isolated strong to severe storms look to be a possibility from Thursday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
07/07/2021 M58 MPH CAMPBELL WY ASOS
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 618 PM MDT Wed Jul 7 2021 WYZ054-056-080045- Northern Campbell WY-Western Crook WY- 618 PM MDT Wed Jul 7 2021 ...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Oshoto, or 35 miles northeast of Gillette, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Campbell and northwestern Crook Counties between Weston and New Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4464 10516 4475 10517 4481 10489 4461 10487 TIME...MOT...LOC 0017Z 263DEG 19KT 4470 10509 JC
Special Weather Statement National Weather Service Rapid City SD 746 PM MDT Wed Jul 7 2021 SDZ024-025-WYZ057-080215- Northern Black Hills SD-Northern Foot Hills SD- Wyoming Black Hills WY- 746 PM MDT Wed Jul 7 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL LAWRENCE AND SOUTHEASTERN CROOK COUNTIES... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm over Cement Ridge Lookout, or 13 miles southwest of Spearfish, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Spearfish, Lead, Deadwood, Central City, Cheyenne Crossing, Iron Creek Lake, Roughlock Falls, Cement Ridge Lookout, Savoy, Bridal Veil Falls, Terry Peak and Spearfish Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4430 10414 4445 10414 4447 10369 4425 10370 TIME...MOT...LOC 0146Z 271DEG 33KT 4436 10404 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 14 SW SUNDANCE 44.25N 104.56W
07/07/2021 E60 MPH CROOK WY PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HEAVY RAIN 19 SW UPTON 43.93N 104.92W
07/07/2021 M1.18 INCH WESTON WY MESONET
24-HOUR RAINFALL.
0948 PM HEAVY RAIN 3 ESE LEMMON 45.92N 102.11W
07/07/2021 M1.00 INCH PERKINS SD MESONET
24-HOUR RAINFALL.
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
1029 PM MDT Wed Jul 7 2021
SDZ001-080500-
Harding SD-
1029 PM MDT Wed Jul 7 2021
...STRONG THUNDERSTORMS OVER NORTHWESTERN HARDING COUNTY...
At 1029 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Mud Buttes to 9 miles
southwest of Ladner to 3 miles southwest of Camp Crook. Movement was
east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Buffalo, Camp Crook, Ladner, Table Mountain, South Cave Hills, North
Cave Hills and Lake Gardner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4569 10347 4545 10350 4545 10404 4595 10405
4595 10348
TIME...MOT...LOC 0429Z 278DEG 34KT 4596 10391 4574 10387 4551 10402
JCThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963423.